Brain Training for Cancer Survivors' Nerve Damage
FRIDAY, March 3, 2017 -- Learning to control their brain waves with a type of training called neurofeedback seems to help cancer survivors ease symptoms of chemotherapy-caused nerve damage, a new study suggests.
Chemotherapy can damage nerves that control sensation and movement in the arms and legs. This condition -- called chronic chemotherapy-induced peripheral neuropathy (CIPN) -- affects up to 96 percent of patients within a month of chemo. Symptoms include pain, burning, tingling and loss of feeling, the study authors explained.
"There is currently only one approved medication to treat CIPN and it has associated muscle aches and nausea. Neurofeedback has no known negative side effects, can be used in combinations with other treatments and is reasonably cost-effective," said study lead investigator Sarah Prinsloo. She is an assistant professor in the Division of Cancer Medicine at the University of Texas MD Anderson Cancer Center.
The study included 71 cancer patients who had recently completed chemotherapy and had CIPN. Their cancers were of various types.
Some patients took part in 20 sessions where they played a computer game designed to train them to modify activity in brain areas linked with CIPN symptoms. Electrodes placed on the scalp transmitted their brain waves to a computer monitor.
At the end of the study, patients in the neurofeedback group reported significant declines in CIPN symptoms, compared to patients who did not get neurofeedback training.
"We observed clinically and statistically significant reductions in peripheral neuropathy following neurofeedback techniques," Prinsloo said in a cancer center news release.
"This research suggests that neurofeedback may be a valuable approach to reduce neuropathy symptoms and their impact on daily activities," she said.
The study was published March 3 in the journal Cancer.
The American Cancer Society has more about chemotherapy-induced peripheral neuropathy.
© 2019 HealthDay. All rights reserved.
Posted: March 2017